Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 55, NWS Des Moines, IA

April 26, 2009Black Hawk County, Butler County, Iowa

NWS Des Moines, IA issued this river flood warning at Apr 26, 2009, 9:45 PM CDT for Black Hawk County, Butler County, Iowa. It took effect at Apr 27, 2009, 6:40 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 26, 2009, 9:45 PM CDT (02:45 UTC)
In effect from
Apr 27, 2009, 6:40 PM CDT
Expired
Apr 27, 2009, 3:34 AM CDT
In force
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Black Hawk County, IA, Butler County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Beaver Creek at New Hartford (NHRI4).

Action stage
11 ft
Minor stage
12.5 ft
Moderate stage
14 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05463000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 26, 6:42 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 26, 6:42 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT SUN APR 26 2009

.UPDATED AVIATION DISCUSSION 27/00Z.

.SHORT TERM /TONIGHT/...
COMPLEX SITUATION REMAINS THROUGH THE OVERNIGHT HOURS TONIGHT.
PRIMARY SFC WARM FRONT CURRENTLY EXTENDS ACROSS CENTRAL IOWA WITH
THE SECONDARY WARM FRONT LIFTING NORTH OF THE IA/MN BORDER. GOOD
THETA-E ADVECTION HAS BEEN LIFTING THROUGH THE STATE MUCH OF THE DAY
RESULTING IN NUMEROUS THUNDERSTORMS THROUGH THE REGION. TWO FOLD
THREAT FOR TONIGHT BETWEEN SEVERE WX POTENTIAL AND HEAVY RAINFALL
POTENTIAL.

SEVERE POTENTIAL WILL LAST THE REMAINDER OF THE AFTERNOON AND
THROUGH MID EVENING. INCREASING LOW LEVEL SHEAR ONGOING OVER MUCH OF
CENTRAL AND SOUTH CENTRAL IOWA. LOW LEVEL EFFECTIVE SRH NOW AT
200-300 M2/S2 ALONG WITH EFFECTIVE BULK SHEAR 35 TO 45 KT...WELL
INTO THE SUPERCELL RANGE. THIS SHEAR ALONG WITH UNSEASONABLY MOIST
PRECIPITABLE WATER VALUES OVER 1.5 INCHES OR OVER 250% OF SEASONAL
VALUES WILL LEAD TO HEAVY PRECIPITATION SUPERCELL POTENTIAL WITH
POTENTIAL FOR A FEW TORNADOES AND DAMAGING WINDS. HAIL WILL BECOME A
SECONDARY THREAT AS AN EXTREMELY MOIST AIRMASS AND DEEP WARM LAYER
WILL RESULT IN LONG AND NARROW CAPE VALUES AND ALSO PROMOTE
EXCESSIVE SHEDDING AND MELTING OF ANY HAIL THAT DOES FORM. HEAVIEST
RAINFALL SHOULD OCCUR WEST OF INTERSTATE 35 TONIGHT WHERE GREATEST
RESIDENCE TIME FOR STORMS WILL OCCUR WITH LACK OF A PUSH TO THE
EAST. STORMS OVER THE WEST WILL MOVE PARALLEL TO THE SLOW MOVING
BOUNDARY FOR SEVERAL HOURS THROUGH THIS EVENING. HOWEVER...DO EXPECT
HIGH PRESSURE BUILDING INTO THE UPPER MISSOURI VALLEY AND AN
EVENTUALLY EXPANDING COLD POOL TO GIVE THE COLD FRONT A NUDGE TO THE
EAST AND BECOME MORE PROGRESSIVE THROUGH THE REMAINDER OF THE AREA.
THIS SHOULD LIMIT EXTREME RAINFALL AMOUNTS OVER THE EAST. WILL
EXPAND THE FLASH FLOOD WATCH TO THE WEST AND MAINTAIN OVER THE EAST
WHERE HEAVY RAINFALL FELL LAST EVENING.

.LONG TERM /MONDAY THROUGH SUNDAY/...
A COLD FRONT SHOULD BE ROUGHLY THREE QUARTERS OF THE WAY THROUGH THE
STATE BY MORNING WITH A SECOND SHORTWAVE PUSHING ACROSS THE STATE
FROM WEST TO EAST ACROSS MAINLY CENTRAL IOWA BEFORE LIFTING TO THE
NORTHEAST.  THIS SHOULD KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS
GOING THROUGH MID TO LATE MORNING.  ONCE THAT PASSES HIGH PRESSURE
SHOULD TAKE OVER FOR TUESDAY INTO WEDNESDAY GIVING US A COOLER AND
DRY PERIOD.  THIS HOWEVER WILL BE SHORT LIVED AS ANOTHER SHORTWAVE
COME BARRELING OUT OF THE ROCKIES ACROSS THE NORTHERN PLAINS.  THIS
WILL DEEPEN SOME AND AFFECT CENTRAL IOWA LATE WEDNESDAY THROUGH
THURSDAY NIGHT.  ADDITIONAL HEAVY RAIN CHANCES WITH THUNDERSTORMS
APPEAR PLAUSIBLE.  FOR THE WEEKEND...BOTH MODELS ARE DOING A SHIFT
AND PUSHING THE NEXT SYSTEM SOUTH OF IOWA FRIDAY AND SATURDAY  BOTH
MODELS KEEP THE NEXT SHORTWAVE OUT OF IOWA ON SUNDAY WITH THE EURO
MORE AGGRESSIVE.  WILL NEED TO WAIT AND SEE BEFORE I BUY THAT.  I
PUT 30 POPS IN FOR SUNDAY...BASED MORE ON WHAT THE MODELS HAD BEEN
DOING PREVIOUSLY...WHEN CONSISTENCY WAS THERE.

&&

.AVIATION...27/00Z
WIDESPREAD CONVECTION TO CONTINUE UNTIL 07Z MOST AREAS...HOLDING
ONTO 10Z KOTM WITH SLIGHTLY IMPROVING CIGS/VSBYS AND WINDS AS THE
NIGHT PROGRESSES. THOUGH MAIN SVR THREAT WILL BE OVER BY 05Z...
EXPECT THAT -TSRA/RA WILL CONTINUE THROUGH 10Z OR SO./REV
&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CLARKE-
DALLAS-DAVIS-DECATUR-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...DONAVON
AVIATION...REV
LONG TERM...FAB
Hazardous weather outlook, Apr 26, 4:54 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CDT SUN APR 26 2009

IAZ004>007-015-016-023-024-033-034-044-272200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-
HUMBOLDT-SAC-CALHOUN-CRAWFORD-
454 PM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED THIS EVENING. AN ISOLATED SEVERE
STORM WITH 60 MPH WINDS AND QUARTER SIZED HAIL IS POSSIBLE. AREAS
OF HEAVY RAINFALL IS ALSO POSSIBLE WITH 1 TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND EARLY TONIGHT.

IAZ017-025>028-035>039-045>050-057>062-070>075-081>086-092>097-
272200-
CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
454 PM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL MOVE THROUGH THE AREA TONIGHT WITH
WIDESPREAD HEAVY RAINFALL EXPECTED. AN ADDITIONAL 2 TO 3 INCHES OF
RAIN IS POSSIBLE OVERNIGHT ALONG WITH LOCALLY HIGHER AMOUNTS.
SEVERE STORMS AREA ALSO POSSIBLE THIS EVENING. QUARTER SIZED
HAIL...65 MPH WINDS AND ISOLATED TORNADOES AREA ALL THREATS
THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. RAINFALL REPORTS WILL
ALSO BE APPRECIATED.

DONAVON

In the hours before

Local storm report, Apr 26, 7:49 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      JAMAICA                 41.85N 94.31W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER ROADS.

0740 PM     FLASH FLOOD      YALE                    41.78N 94.36W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER ROADS.

0740 PM     FLASH FLOOD      BAGLEY                  41.85N 94.43W
04/26/2009                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER ROADS.

&&

JAZ
Local storm report, Apr 26, 8:06 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     4 ESE PELLA AIRPORT     41.38N 92.88W
04/26/2009  M61 MPH          MARION             IA   MESONET

&&

SMALL
Local storm report, Apr 26, 8:09 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     FLASH FLOOD      2 SSE MARSHALLTOWN AIRP 42.08N 92.91W
04/26/2009                   MARSHALL           IA   AMATEUR RADIO

            WATER OVER GARWIN RD NEAR INTERSECTION WITH IA HWY 14.

0803 PM     FLASH FLOOD      3 S MARSHALLTOWN AIRPOR 42.07N 92.91W
04/26/2009                   MARSHALL           IA   AMATEUR RADIO

            WATER OVER NORTHBOUND LANES OF IA HWY 14...AND IS RISING.

&&

JAZ
Local storm report, Apr 26, 8:31 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     5 ESE CONRAD            42.21N 92.79W
04/26/2009                   MARSHALL           IA   LAW ENFORCEMENT

            FARM OUTBUILDINGS AND A TRAILER WERE DAMAGED.

&&

SMALL
Local storm report, Apr 26, 9:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     FLASH FLOOD      6 ENE WATERLOO AIRPORT  42.59N 92.30W
04/26/2009                   BLACK HAWK         IA   TRAINED SPOTTER

            PLEASANT CREEK OUT OF ITS BANKS AT RAYMOND RD AND EAST
            DONALD...AND RISING. 4 INCHES OF RAIN TODAY...1 INCH
            SATURDAY FOR 5 INCHES IN TWO DAYS.

&&

REV
Local storm report, Apr 26, 9:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 N MELCHER-DALLAS      41.29N 93.23W
04/26/2009                   MARION             IA   EMERGENCY MNGR

            LARGE TREE BLOWN INTO A POWER POLE AND ANOTHER POWER POLE
            DOWN.

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:16 PM CDTRiver Flood WarningDMXJasper, Marion, Polk23 hr
Apr 26, 9:16 PM CDTRiver Flood WarningDMXMahaska, Marion7 days
Apr 26, 9:27 PM CDTRiver Flood WarningDMXPolk37 hr
Apr 26, 9:27 PM CDTRiver Flood WarningDMXPolk47 hr
Apr 26, 9:27 PM CDTRiver Flood WarningDMXDallas, Greene13 hr
Apr 26, 9:27 PM CDTRiver Flood WarningDMXDallas, Polk31 hr
Apr 26, 9:27 PM CDTRiver Flood WarningDMXPolk43 hr
Apr 26, 9:27 PM CDTRiver Flood WarningDMXPolk43 hr
Apr 26, 9:27 PM CDTRiver Flood WarningDMXMahaska, Marion35 hr
Apr 26, 9:45 PM CDTRiver Flood WarningDMXMarshall42 hr
Apr 26, 9:45 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler59 hr
Apr 26, 10:00 PM CDTAreal Flood WarningDMXBlack Hawk13 hr
Apr 26, 10:25 PM CDTAreal Flood WarningDMXAdair, Audubon, Cass, Guthrie12 hr
Apr 27, 12:27 AM CDTAreal Flood WarningDMXMarshall11 hr
Apr 27, 12:53 AM CDTAreal Flood WarningDMXGrundy, Marshall, Tama10 hr
Apr 27, 1:30 AM CDTRiver Flood WarningDMXPolk10 hr
Apr 27, 11:21 AM CDTRiver Flood WarningDMXWapello23 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.